Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 145, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 22, 2005, 7:06 PM EDT for Allegan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2005, 7:06 PM EDT (23:06 UTC)
- Expired
- Sep 22, 2005, 8:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 222307
SVRGRR
MIC005-230000-
/O.NEW.KGRR.SV.W.0145.050922T2306Z-050923T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 PM EDT THU SEP 22 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 800 PM EDT
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. PENNY SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
SAUGATUCK...OR ABOUT 13 MILES NORTH OF SOUTH HAVEN...AND MOVING
EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FENNVILLE...PEARL AND BRAVO AROUND 715 PM EDT
NEW RICHMOND AND HAMILTON AROUND 720 PM EDT
DUNNINGVILLE AND CHICORA AROUND 725 PM EDT
MILL GROVE...DIAMOND SPRINGS AND BENTHEIM AROUND 730 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4255 8625 4256 8624 4266 8624 4269 8621
4273 8556 4245 8556 4246 8562 4246 8627
4248 8625 4249 8627
$$
MJS2 follow-up statements
000
WWUS53 KGRR 222334
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EDT THU SEP 22 2005
MIC005-230000-
/O.CON.KGRR.SV.W.0145.000000T0000Z-050923T0000Z/
ALLEGAN MI-
733 PM EDT THU SEP 22 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEGAN COUNTY
UNTIL 800 PM EDT...
AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILL
GROVE...OR ABOUT NEAR ALLEGAN...AND MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HOPKINS...KELLOGG AND HILLIARDS BY 740 PM EDT
HOPKINSBURG...WATSON AND OTSEGO BY 745 PM EDT
SHELBYVILLE...BRADLEY...MARTIN AND WAYLAND BY 750 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN.
LAT...LON 4255 8625 4268 8592 4273 8556 4244 8555
4244 8626
$$
RG000
WWUS53 KGRR 230000
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT THU SEP 22 2005
MIC005-230009-
/O.EXP.KGRR.SV.W.0145.000000T0000Z-050923T0000Z/
ALLEGAN MI-
759 PM EDT THU SEP 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN.
LAT...LON 4255 8625 4268 8592 4273 8556 4244 8555
4244 8626
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:05 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 22, 3:05 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 PM EDT THU SEP 22 2005 .SHORT TERM... CONSIDERABLE CLOUD COVER CONTINUES IN LWR MI...AND WISCONSIN. FRONTAL BOUNDARY AT 16Z APPEARS TO BE NEAR THE STRAITS OF MACKINAW STRETCHING SOUTHWEST THROUGH GREEN BAY...AND NORTHEAST IOWA. SCATTERED CONVECTION CONTINUES LATE THIS MORNING AND EXPECTED TO REMAIN SCATTERED THROUGH THE NOON HOUR. A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE MOVING EAST THROUGH WEST CENTRAL LWR MI...THIS WAS REMNANTS OF A MID MORNING MCS IN WISCONSIN. SPC HOURLY MESO ANALYSIS PRESSURE CHANGE...INDICATES AT 16Z AN INCREASING GRADIENT IN WESTERN IL...AND SE IOWA. UNDER SOUTHERLY SFC FLOW...70 DEG DEWPTS WERE BEGIN ADVECTED INTO NE IL...AND EXPECT THIS TO ENTER CENTRAL IN EARLY THIS AFTERNOON. 0-1 AND 0-3 KM HELICITY VALUES WERE UPWARDS OF 200 TO 250. SO WITH A STRONG SOUTHERLY BREEZE AHEAD OF THE FRONT...IF ANY INTENSE THUNDERSTORMS DEVELOP THE POTENTIAL WILL BE AVAILABLE FOR ROTATION IN UPDRAFTS. DEEP LYR SHEER REMAINS NEAR 50 TO 60 KNOTS...THUS THE MAIN THREATS SHOULD BE WIND DAMAGE. PRECIP H2O VALUES IN THE WARM SECTOR WILL REMAIN NEAR 1.6 INCHES...SO IT WOULD BE SUFFICE TO SAY TSTORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS. THIS AFTN...850MB LOW LVL JET IS DIRECTED TOWARDS LWR MI AT 35KTS. THIS WILL ONLY HELP WITH VERTICAL MOVEMENT. EXPECT COLD FRONT TO SLOWLY WORK SOUTHEAST ACROSS CWA LATE THIS AFTERNOON AND EARLY EVENING...AS MODELS INDICATE AROUND 00Z CLEARING GRR AND 03Z PUSHING THROUGH CALHOUN...JACKSON...AND INGHAM COUNTIES. WINDS CONTINUE TO SHIFT TO THE NORTH THIS EVENING. 850MB TEMPS FALL FRI TO A 9 TO 11 DEG C RANGE. THICKNESS VALUES OF 1370 DECAMETERS. COUPLED WITH CONSIDERABLE SUBSIDENCE...AND SFC RIDGE DROPPING OVER THE TOP OF LWR MI...TEMPS COULD STRUGGLE TO GET OUT OF THE 60S IN OUR NORTHERN COUNTIES. UNDER A NE FLOW AT THE SFC...DOWN SLOPING WILL OCCUR AND PUT THE WARMEST TEMPS ALONG THE SW CORNER. WOULD EXPECT SKIES TO BEGIN MOSTLY SUNNY...THEN QUICKLY SEE CU DEVELOP AND POTENTIALLY BECOME BROKEN BY 18Z. FRIDAY EVENING THROUGH SATURDAY NIGHT...FRI WILL BE RATHER COOL UNDER PARTLY CLOUDY SKIES. A FEW LOCATIONS IN INTERIOR NE COULD FALL INTO THE UPPER 30S. SFC RIDGE SLIDES EAST INTO ONTARIO...WITH INCREASING LOW LVL RH SAT MORNING. TROUGH BEGINS TO DIG ACROSS INTERIOR OF WESTERN U.S. SFC WINDS BECOME SOUTHERLY SAT...AS BOUNDARY LIFTS NORTH. LOW LVL JET BEGINS TO KICK IN LATE SAT AFTERNOON. THICKNESS VALUES SUPPORT MAX TS WARMING BACK INTO THE MID AND UPPER 70S SAT. GREATEST FGEN REMAINS WEST OF CWA...HOWEVER GIVEN INCREASING LOW LVL JET THE POTENTIAL FOR CHC TSRA WILL BE AVAILABLE. .LONG TERM... LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SHOW WELL HAVE SHOWERS AND STORMS IN ASSOCIATION WITH THE FRONT SUNDAY. IN FACT BASED ON 12Z GFS GUIDANCE A PRETTY GOOD SOAKING CERTAINLY APPEARS POSSIBLE FOR OUR AREA. BEYOND THAT A HIGH PRESSURE RIDGE WILL BUILD IN AND PRODUCE DRY WX MONDAY AND TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING US ANOTHER CHANCE OF SHOWERS AND STORMS WEDNESDAY. HOWEVER IT APPEARS THE REMNANTS OF THE TROPICAL WILL NOT AFFECT OUR AREA AND WILL LIKELY REMAIN CONFINED ACROSS THE WESTERN GULF COAST STATES WHERE A TREMENDOUS AMOUNT OF RAINFALL IS LIKELY THIS WEEKEND AND EARLY NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT THROUGH TONIGHT. && BEACHLER LAURENS
Hazardous weather outlook, Sep 22, 1:05 PM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 105 PM EDT THU SEP 22 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 105 PM EDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTINUE TO MOVE FROM WEST TO EAST ALONG THE INTERSTATE 96 CORRIDOR AT 100 PM FROM MUSKEGON TO LANSING. A COLD FRONT IS JUST NOW BEGINNING TO PRESS INTO WEST CENTRAL LOWER MICHIGAN NEAR LUDINGTON AND MANISTEE...WHICH WILL MOVE SOUTHEAST THROUGH THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD BEGIN TO MOVE AND DEVELOP INTO SOUTHERN LOWER MICHIGAN TOWARD INTERSTATE 94 GIVEN BOUNDARIES SET UP FROM PREVIOUS STORMS TO THE NORTH AND THE COLD FRONT DROPPING SOUTH. CORRESPONDINGLY...THE STORM PREDICTION CENTER HAS PLACED AREAS SOUTH OF A MUSKEGON TO ALMA LINE IN A SLIGHT RISK THE MAIN THREATS WILL BE LARGE HAIL TO GOLF BALL SIZE... DAMAGING WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION ALONG AND SOUTH OF INTERSTATE 96. THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 200 PM AND 1000 PM THIS AFTERNOON AND EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT ABOUT 40 MPH. 3 TO 6 FOOT WAVES ARE EXPECTED ON LAKE MICHIGAN FROM HOLLAND NORTH TODAY...AND OVER ALL OF THE NEARSHORE WATERS TONIGHT. THIS WILL POSE A THREAT TO SMALL CRAFT AND CREATE AN INCREASED RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WAVES ON LAKE MICHIGAN WILL GRADUALLY SUBSIDE ON FRIDAY AS WINDS TURN TO THE EAST. THE NEXT CHANCE OF THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND NIGHT AS A WARM FRONT LIFTS BACK NORTH THROUGH THE AREA. ANOTHER COLD FRONT WILL COME THROUGH ON SUNDAY...WITH ADDITIONAL THUNDERSTORMS EXPECTED. WAVES WILL LIKELY BUILD AGAIN ON LAKE MICHIGAN. HIGH PRESSURE WILL BRING COOL AND DRY CONDITIONS MONDAY AND TUESDAY...AND PATCHY FROST IS NOT OUT OF THE QUESTION MONDAY NIGHT. THE NEXT IN A SERIES OF FRONTS WILL ARRIVE WEDNESDAY...BRINGING YET ANOTHER CHANCE OF THUNDERSTORMS TO SOUTHWEST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MEADE DUKE
In the hours before
Local storm report, Sep 22, 1:38 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
138 PM EDT THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL NORTON SHORES 43.16N 86.25W
09/22/2005 0.75 INCH MUSKEGON MI LAW ENFORCEMENT
&&
BEACHLERLocal storm report, Sep 22, 2:44 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 PM EDT THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG ST. JOHNS 43.00N 84.56W
09/22/2005 CLINTON MI LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN THE CITY
&&
DUKESpecial weather statement, Sep 22, 3:02 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT THU SEP 22 2005 MIC005-015-025-037-045-065-067-075-077-081-139-159-230200- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREAS IN MICHIGAN THIS WATCH INCLUDES 12 COUNTIES IN SOUTH CENTRAL MICHIGAN CALHOUN CLINTON EATON INGHAM IONIA JACKSON IN SOUTHWEST MICHIGAN ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN THIS INCLUDES THE CITIES OF...BATTLE CREEK...CHARLOTTE... GRAND HAVEN...GRAND RAPIDS...HASTINGS...HOLLAND...IONIA... JACKSON...KALAMAZOO...LANSING...SOUTH HAVEN AND ST. JOHNS. LMZ844>846-867-868-230200- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREAS THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS ST JOSEPH TO SOUTH HAVEN SOUTH HAVEN TO HOLLAND HOLLAND TO GRAND HAVEN OPEN WATERS FROM NEW BUFFALO TO HOLLAND OPEN WATERS FROM HOLLAND TO WHITEHALL DUKE
Local storm report, Sep 22, 3:46 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL GRAND HAVEN 43.06N 86.22W
09/22/2005 0.50 INCH OTTAWA MI BROADCAST MEDIA
&&
GEOLocal storm report, Sep 22, 5:54 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 PM EDT THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL GRASS LAKE 42.25N 84.21W
09/22/2005 0.88 INCH JACKSON MI PUBLIC
VIA DTW NWS
&&
GEOLocal storm report, Sep 22, 6:11 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 PM EDT THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL GRASS LAKE 42.25N 84.21W
09/22/2005 1.75 INCH JACKSON MI TRAINED SPOTTER
&&
GEOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:57 AM EDT | Special Marine Warning | GRR | 63 min | |
| Sep 22, 9:31 AM EDT | Special Marine Warning | GRR | 29 min | |
| Sep 22, 9:44 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 26 min |
| Sep 22, 10:12 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 23 min |
| Sep 22, 1:31 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 29 min |
| Sep 22, 2:52 PM EDT | Special Marine Warning | GRR | 113 min | |
| Sep 22, 3:37 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 53 min |
| Sep 22, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 30 min |
| Sep 22, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 39 min |
| Sep 22, 5:38 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 45 min |
| Sep 22, 5:45 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
| Sep 22, 6:38 PM EDT | Special Marine Warning | GRR | 97 min | |
| Sep 22, 7:25 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.